Metoclopramide-induced parkinsonism due to bilateral basal ganglia and brain stem involvement in a patient with laryngeal carcinoma

J Clin Exp Invest 2012;3(4):536-538.

https://doi.org/10.5799/ahinjs.01.2012.04.0217

OPEN ACCESS

Download Full Text (PDF)

Abstract

A 52-year-old male patient with laryngeal carcinoma was treated with docetaxel, cisplatin, and 5-fluorouracil (DCF) chemotherapy. Because of severe nausea and vomiting 15 days after the first course of chemotherapy, metoclopramide was administered. Parkinsonism symptoms were observed on the 6th day of metoclopramide therapy. Cerebral MRI revealed bilateral basal ganglia and brain stem involvement. Metoclopramide therapy was promptly discontinued and oral biperiden was commenced. Parkinsonism findings almost completely improved on his control examination performed after one month. He was not given metoclopramide during further chemotherapy courses. Cerebral MRI taken after three months revealed that the lesions have completely relieved.
This is an extremely rare case of metoclopramide-induced parkinsonism together with brain stem and basal ganglion involvement in a patient with laryngeal carcinoma treated by chemotherapy. The clinical and radiological improvement was observed with the cessation of the causative drug and biperiden therapy.

Keywords

Parkinsonism, metoclopramide, laryngeal carcinoma

Citation

İnal A, Uzar E, Kaplan MA, Küçüköner M, Urakcı Z, Ekici F, et al. Metoclopramide-induced parkinsonism due to bilateral basal ganglia and brain stem involvement in a patient with laryngeal carcinoma. J Clin Exp Invest. 2012;3(4):536-8. https://doi.org/10.5799/ahinjs.01.2012.04.0217